Risk associated with Nifedipine resulting in Sudden Cardiac Arrest
pharmatechoutlook

Risk associated with Nifedipine resulting in Sudden Cardiac Arrest

By Pharma Tech Outlook | Tuesday, May 14, 2019

A commonly used drug to treat high blood pressure and angina is associated with an increased risk out of hospital sudden cardiac arrest, according to results from the European Unexpected Cardiac Arrest network (ESCAPE-NET). In Europe sudden cardiac arrest leads to most of the deaths and only one in five natural deaths. The heart stops pumping after a cardiac arrhythmia and is lethal if untreated. ESCAPE-NET main motive was to find the causes of these arrhythmias so that they can be prevented.

The findings needed to be replicated in other studies before doctors or patients could have taken actions. The study examined if out-of-hospital cardiac arrests are linked with nifedipine and amlodipine, and dihydropyridines, used for high blood pressure and angina. The nifedipine doses generally used and studied in this examination are 30 mg, and 60 mg and the amlodipine doses are 5 mg and 10 mg. Starting with a lower dose and then going forward with higher dose if blood pressure or chest pain are not sufficiently reduced is the standard practice.

Current use of high-dose, nifedipine was significantly associated with an increased danger of out-of-hospital cardiac arrest compared to non-use of dihydropyridines, with an odds ratio of 1.5 in ARREST and 2.0 in DANCAR. There was no risk associated with amlodipine, whereas, high-dose of nifedipine was also associated with an increased threat of out-of-hospital cardiac arrest. A study in human cardiac cells supported these results. L-type calcium channels are blocked through dihydropyridines. The dosages studied in the experiment, and both drugs blocked the ion channels. This resulted in shortening the action potential of the cardiac cell.

Nifedipine and amlodipine are usually considered to be evenly effective and safe, and neither has been associated cardiac arrest. In ESCAPE-NET project leader and cardiologist, Dr. Hanno Tan's findings suggest that high-dose nifedipine may increase the risk of unexpected cardiac arrest due to fatal cardiac arrhythmia. These findings might be hard to believe as both these drugs have been in use for many years and in many patients.  

New Editions